We understand that people with cancer are worried about coronavirus. Here is the latest guidance. We will update it regularly.

Ask a nurse (closed)

Do you have a question about cancer? Our Digital Nurse Ellen or one of our specialist nurses will aim to respond within 2 working days.

Losing taste and apetite on Pezmbrolizumab

England88
Posted by

Dear All,

My partner Gavin was diagnosed with Malignant Melanoma last October and has been on Pembrolizumab since then. He had it in groin lymph node and in the lung and the osopheagus. It seems to have gone in the lung and the groin but is still in the Osopheagus. He has lost his taste buds and thinks he wont get his taste back anymore. 

He can taste Indian creamy coconut type dishes, but bread is like cardboard etc etc. 

Im sure lots of patients go through this but any advice would be good.

WE have bought the Marsden cook book but havent used it yet.

He thinks is taste buds are gone for good but I dont think that.

Look forward to hearing your thoughts.

Many Thanks

Louise for Gavin

He is very down because he cant taste anything and keeps getting an extremely dry mouth and uses the Orthana spray. 

Steph - Macmillan
Posted by

Hello

Thank you so much for your question and I am sorry that we haven’t yet been able to respond.

Although we’ve had to close the session for new questions, our nurses will be posting a response to any existing questions as soon as they possibly can. We really appreciate your patience at this extremely busy time and hope you’re ok.

Please remember that if you are experiencing any new or worsening symptoms, you should contact your GP or specialist medical team as your first priority.

In case it’s useful, we have information about Coronavirus on our website. For more information, including what to do if you have symptoms and how to reduce the risk of infection, please visit the NHS website.

Thank you for being part of the Community.

Take care,

Steph
Online Community Officer
Linda - Macmillan
Posted by

Hi Louise for Gavin ()

Thanks for getting in touch.

Losing the ability to taste food properly can be frustrating, and sometimes people will struggle with their appetite because of this. Most people will only be affected by side effects during their treatment and for a period of time afterwards, but some may have longer term consequences.

Having an ongoing symptom can affect how someone copes with their treatment and can affect their mood. It can be a constant reminder of the cancer and the treatment. We would encourage Gavin not to underestimate the impact his can have on him.  If he has a clinical nurse specialist It’s important to let them know, so they can discuss if anything else can be done to support him

It’s good you bought the cookbook and hopefully it will give you some ideas. It might help to look over our building up diet and recipes to see if this can help too.

Our information about mouth problems might be good to read too. It can be a bit of trial and error for Gavin to find out what works for him. There are a number of gels and sprays that can help with a dry mouth. But it is important to try an individual preparation for a while to see if it does work. Many people won’t persevere with them if they don’t work straight away.  So, it is good to encourage him with these.

Supporting someone you love going through treatment can be rewarding but it can be emotionally tiring too. It’s important to look after you too as Gavin goes through treatment. It might help to look at our friends and family online group. Being in touch with others in similar situations can be invaluable.

I hope you find this helpful and if you’d like to contact us we’d be happy to speak with you. I

Take care, Linda (Cancer Information Nurse Specialist)